Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 16, 2021Trumbull County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 16, 2021, 12:53 PM EDT for Trumbull County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 12:53 PM EDT (16:53 UTC)
Expired
Jul 16, 2021, 1:30 PM EDT
In force
37 min
Issued by
NWS Cleveland, OH

County Trumbull County, OH

The radar

The Cleveland radar (KCLE), 95 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS81 KCLE 161653
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1253 PM EDT Fri Jul 16 2021

OHZ023-161730-
Trumbull-
1253 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TRUMBULL COUNTY...

At 1252 PM EDT, a strong thunderstorm was located over Cortland, or
10 miles northeast of Warren, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warren, Cortland, Kinsman, Vienna Center, Vienna, Mecca, Johnston,
Orangeville, Yankee Lake, Champion Heights, Brookfield Center and
Howland Center.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4123 8080 4130 8091 4145 8080 4149 8052
      4124 8052
TIME...MOT...LOC 1652Z 263DEG 25KT 4135 8068 

$$

Sefcovic

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 16, 9:35 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 16, 9:35 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
935 AM EDT Fri Jul 16 2021

.SYNOPSIS...
A front will be nearly-stationary in vicinity of Lake Erie,
northern Ohio, and northwest Pennsylvania today through tonight.
Simultaneously, a low moves northeastward along the front while
advancing from the central Great Plains toward Lake Erie. As
the low moves eastward toward southern New England on Saturday,
it will drag the front southeastward through our region. High
pressure builds from the north behind the front on Saturday
night and persists across the Great Lakes region through Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Much of the near term forecast discussed in the previous
discussion remains valid at this time. Have opted to increase
PoPs to near 100 beginning this afternoon as shower and
thunderstorm coverage is expected to steadily increase. Also
updated weather to not have widespread thunder, as instability
over much of the area remains minimal, with the exception of the
southeastern counties. This forecast will continue to be
monitored and updated, especially with the likelihood of
training showers and thunderstorms along the boundary
increasing.

Previous Discussion...
Cyclonic westerly to northwesterly flow aloft resides over our
CWA through the period. One embedded shortwave trough should
sweep generally eastward across our region tonight through
Saturday morning, while another shortwave trough should approach
from the western Great Lakes on Saturday. At the surface, a
front should waver between roughly the southern shore of Lake
Erie and US-30 through daybreak Saturday as a surface low moves
along the frontal zone from the central Great Plains toward
Lake Erie. Simultaneously, a low-level return flow of warm and
very humid air from the Gulf of Mexico continues to undergo
isentropic ascent aloft and yields unusually-high PWATs over our
region.

Expect shower and thunderstorm coverage to expand steadily the
rest of this morning through afternoon as the front settles over
our region, upstream convection persists generally east-
northeastward into our CWA, and daytime heating potentially
triggers additional convection in the warm sector. A marginal
risk of severe thunderstorms exists essentially along and south
of US-30 this afternoon and early evening, where greater daytime
heating and boundary layer destabilization should occur. Weak
to moderate CAPE, the unusually-high humidity, moderate
effective bulk shear/DCAPE, and steep low-level lapse rates may
lead to significant precip loading and a few wet downbursts
with damaging gusts. Additional showers and thunderstorms are
expected tonight, especially in vicinity of the surface
low/associated low-level convergence and along/north of the
surface front. Of bigger concern through tonight is the
potential for flash flooding. The large PWATs will contribute to
a torrential rainfall threat, while west-southwesterly mean
mid-level flow should essentially parallel the surface front and
promote training convection. A Flash Flood Watch has been
issued for our entire area from 8 AM today to 8 AM EDT Saturday.
The greatest risk of flash flooding should exist this afternoon
and early evening, when instablilty and convection coverage
should be maximized. Highs today should reach the mid 70's to
lower 80's and be followed by lows in the mid 60's to lower 70's
tonight as mostly cloudy skies persist.

On Saturday, the surface low should move toward southern New
England as the first aforementioned shortwave trough advances
eastward. The low should drag the front southeastward as a cold
front, resulting in additional periods of showers and
thunderstorms. The flash flood threat should decrease as mean
mid-level flow veers toward westerly behind the first shortwave
trough. Expect mostly cloudy skies and highs in the 70's as a
cooler and slightly drier air mass follows the front.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Cold front will be moving across the region Saturday evening with
the remaining showers and thunderstorms ending from west to east. A
few showers may linger across NW PA until sunrise on Sunday. The
region will remain under an upper level trough with the cold front
not to far to the southeast of the CWA. There could be a few
showers, maybe a thunderstorm during the afternoon/evening on
Sunday. A weakening trough may assist with showers Sunday night into
Monday across the eastern CWA but confidence is not all that high
with this potential. Monday night looks to be dry with light winds.
We may have a decent chance of fog across inland locations.

Sunday will be the cool day of the short term with highs in the mid
70's to mid 80's. Slightly warmer on Monday with upper 70's to upper
80's common. Lows mostly in the 60's.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Another upper level trough will dig into the central Great Lakes on
Tuesday with a cold front moving southward into the region by
evening. There should be a few showers/thunderstorms that move with
the cold front as it drifts southward. There is uncertainty on where
the frontal boundary will dissipate on Wednesday so we kept a slight
chance mention in the forecast. Although it could be a dry day for
the region. By Thursday the next are of low pressure may be moving
into the central Great Lakes with shower/thunderstorm chances
increasing through the afternoon into the evening.

Tuesday and Thursday will be warm days ahead of cold fronts with
highs in the upper 70's to upper 80's. A little cooler on Wednesday
with highs mid 70's to mid 80's. Lows should range from the upper
50's to upper 60's.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
A surface front should waver between roughly the southern shore
of Lake Erie and US-30 through 12Z/Sat as a low moves
northeastward along the frontal zone from northern MO toward
Lake Erie. Simultaneously, weak surface ridging flanks the front
to the north and south. Regional surface winds will likely be
light and variable through the TAF period. These winds should
trend southerly to southwesterly south of the front and
northwesterly to easterly north of the front.

Widespread VFR to MVFR ceilings and periods of showers and
thunderstorms are expected through the TAF period. Precip coverage
and thunderstorm potential should be greatest this afternoon through
tonight. Torrential rainfall and brief IFR/LIFR visibility and
ceilings may accompany showers and storms. Brief and erratic surface
gusts of 30 to 50 knots may accompany storms this afternoon and
early evening, especially south of US-30.

Outlook...Non-VFR likely with scattered to widespread showers
and thunderstorms on Saturday. Additional non-VFR possible with
periods of showers and thunderstorms Saturday night through
Tuesday.

&&

.MARINE...
Stationary boundary will be located near the south shore of Lake
Erie this afternoon and will be the path for low pressure through
tonight. Winds will generally be from the northeast and east at
around 10 knots. However if the low tracking along the front is
slightly stronger winds could increase. The low will move east
of the region by Saturday afternoon with a brief shift in the
winds to a more northerly direction with speeds up to around 15
knots. Winds decrease into sunrise on Sunday as high pressure
ridges onto the lake from the Midwest. Expect the light northerly
winds to persist into Monday night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday morning for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...Flash Flood Watch through Saturday morning for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Campbell/Jaszka
SHORT TERM...MM
LONG TERM...MM
AVIATION...Jaszka
MARINE...MM
Hazardous weather outlook, Jul 16, 4:38 AM EDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
438 AM EDT Fri Jul 16 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-170845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
438 AM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few severe thunderstorms are possible this afternoon and early
evening, especially south of US-30. Damaging wind gusts are the
primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-170845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
438 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 12:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1253 PM EDT Fri Jul 16 2021

OHZ023-161730-
Trumbull-
1253 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TRUMBULL COUNTY...

At 1252 PM EDT, a strong thunderstorm was located over Cortland, or
10 miles northeast of Warren, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warren, Cortland, Kinsman, Vienna Center, Vienna, Mecca, Johnston,
Orangeville, Yankee Lake, Champion Heights, Brookfield Center and
Howland Center.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4123 8080 4130 8091 4145 8080 4149 8052
      4124 8052
TIME...MOT...LOC 1652Z 263DEG 25KT 4135 8068

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:53 PM EDTSpecial Weather StatementCLEPortage37 min
Jul 15, 8:59 PM EDTSpecial Weather StatementCLETrumbull31 min
Jul 16, 3:07 AM EDTFlash Flood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more36 hr
Jul 16, 3:45 PM EDTSmall Craft AdvisoryCLE35 hr
Jul 16, 3:49 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain35 hr
Jul 16, 4:20 PM EDTSpecial Weather StatementCLEKnox25 min
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox46 min
Jul 16, 4:41 PM EDTSpecial Weather StatementCLEHolmes34 min
Jul 16, 4:52 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne38 min
Jul 16, 6:16 PM EDTAreal Flood AdvisoryCLEMahoning, Stark3 hr
Jul 16, 6:34 PM EDTAreal Flood AdvisoryCLECrawford, Richland, Wyandot3 hr
Jul 16, 7:04 PM EDTAreal Flood AdvisoryCLETrumbull3 hr
Jul 16, 7:05 PM EDTSpecial Weather StatementCLEMedina25 min
Jul 16, 7:28 PM EDTAreal Flood AdvisoryCLEAshland, Huron, Lorain, Medina, Seneca3 hr
Jul 16, 7:41 PM EDTFlash Flood WarningCLEAshland, Crawford, Huron, Richland, Seneca6 hr
Jul 15, 8:03 PM EDTSpecial Weather StatementCLEErie27 min
Jul 15, 8:17 PM EDTSpecial Weather StatementCLECrawford43 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.